Kansas, 2014

Damaging Winds and High Wind in Kansas, June 4 to 5, 2014

June 4 to 5, 2014 · NWS TOP · 16 events in 14 counties and zones

On the morning of June 5th a weakening MCS moved into eastern KS. As it did a particularly strong wake developed on the trailing edge of the light rain.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of June 5th a weakening MCS moved into eastern KS. As it did a particularly strong wake developed on the trailing edge of the light rain. The strong winds did damage trees and power lines across a widespread area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 5:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 4, 5:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
637 AM CDT Wed Jun 4 2014

...AVIATION UPDATE...

.SHORT TERM...(Today and Tonight)
Issued at 259 AM CDT WED JUN 4 2014

Early this morning an upper level trough over central NE was
rounding an upper level ridge axis across central and western TX.
The thunderstorms this morning across northeast KS should move
southeast of the CWA by sunrise. A cold front/out flow boundary will
push south across the CWA during the morning hours. Temperatures
will be cooler Today along the NE border with highs only reaching the
lower 80s. Temperatures will warm into the upper 80s to lower 90s
early this afternoon across the southeast counties of the CWA before
the front pushes through.

During the late afternoon and evening hours, thunderstorms will
develop across the high plains of eastern CO and western KS due to
upslope flow. Another H5 trough will move east across KS late
tonight casing the scattered to numerous thunderstorms across
western KS to congeal into an MCS during the night across
south central KS. At this time I'm uncertain about the track of
the MCS but it may clip the southern counties of the CWA, which
could provide a chance for heavy rainfall. Ascent ahead of the H5
trough will cause elevated thunderstorms to develop to the north
and northeast of the MCS during the morning hours of Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 259 AM CDT WED JUN 4 2014

There will be a good chance of showers and thunderstorms through
the morning hours of Thursday as the H5 trough moves east across
central KS. The H5 trough will move east of the CWA during the
afternoon hours of Thursday and the thunderstorm chances should
diminish through the late afternoon hours of Thursday.

Thursday night and Friday, Thunderstorms will redevelop across
southwest KS late Thursday afternoon and move east across southern
KS. Once again a complex of thunderstorms may develop and move
across the southern counties of the CWA late Thursday night and
Friday morning.

A more amplified H5 trough will move east across the plains Friday
night into Saturday morning...providing for likely pops across the
entire CWA, especially through Saturday morning.

Sunday through Monday Night, A closed upper low over west TX will
slowly move east within the southern branch of the jet stream, and
keep most of the thunderstorms chances south of the CWA. Highs will
be cooler with mid 70s expected.

Tuesday and Wednesday, another H5 trough will amplify across the
western US allowing for a lee sfc trough to develop across the high
plains. Southerly low-level winds will advect deeper gulf moisture
northward across the plains and provide a chance for showers and
thunderstorms. Highs will warm into the lower 80s.

&&

.AVIATION...(For the 12Z TAFs through 12Z Thursday Morning)
Issued at 637 AM CDT WED JUN 4 2014

Outflow from last night's convection has complicated the wind
forecast. Although models continue to bring the synoptic front
south through the terminals, so think winds will eventually shift
to the north and northeast. Models show some instability
developing south of this boundary, so think precip chances at the
terminals is to small to include in the forecast. If the boundary
does not push as far south as the models indicate, precip chances
for the terminals may end up being a little higher. Don't know
what to think of the IFR CIGS from the MOS guidance for late
tonight. But with a persistent easterly low level flow and moist
boundary layer it is hard to rule out a stratus deck. Because of
this have introduced some MVFR conditions late in the forecast.
Confidence is marginal with this especially with the potential for
another MCS to move out from the west.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...Wolters
Hazardous weather outlook, Jun 4, 2:28 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 AM CDT WED JUN 4 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-050830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 AM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS NORTHEAST KANSAS
THROUGH THE EARLY MORNING HOURS. GUSTY WINDS...SMALL HAIL AND
LIGHTNING WILL BE THE MAIN CONCERN.

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT FOR AREAS
SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM THURSDAY THROUGH
SATURDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE
ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY...AND ACROSS THE
ENTIRE AREA ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 4, 1:26 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
226 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 W BERN                39.96N 96.01W
06/03/2014                   NEMAHA             KS   EMERGENCY MNGR

            *** 1 INJ *** UNKNOWN NUMBER OF HOMES DAMAGED ALONG A
            NARROW PATH FROM WEST OF BERN IN A SOUTHEASRLY DIRECTION.
            LAW ENFORCEMENT REPORTS THAT AT LEAST ONE HOME IS
            DESTROYED AND THERE HAS BEEN ONE INJURY SO FAR. POSSIBLE
            TORNADO DAMAGE. TIME APPROXIMATED BASED ON RADAR.

1043 PM     TSTM WND GST     2 NE SENECA             39.85N 96.04W
06/03/2014  E70.00 MPH       NEMAHA             KS   TRAINED SPOTTER

            REPORTED THE POWER WAS OUT.

1055 PM     HAIL             1 W SABETHA             39.90N 95.82W
06/03/2014  E1.00 INCH       NEMAHA             KS   FIRE DEPT/RESCUE

1100 PM     HAIL             2 W HIAWATHA            39.85N 95.56W
06/03/2014  E1.00 INCH       BROWN              KS   TRAINED SPOTTER

1100 PM     TSTM WND GST     2 W HIAWATHA            39.85N 95.56W
06/03/2014  E70.00 MPH       BROWN              KS   TRAINED SPOTTER

            REPORTED POWER WAS OUT.

1109 PM     TSTM WND GST     HIAWATHA                39.85N 95.54W
06/03/2014  E60.00 MPH       BROWN              KS   PUBLIC

            SOME SMALL TREE LIMBS BLOWN DOWN

1121 PM     TSTM WND GST     4 S HIAWATHA            39.80N 95.53W
06/03/2014  E60.00 MPH       BROWN              KS   TRAINED SPOTTER

1121 PM     HAIL             4 S HIAWATHA            39.80N 95.53W
06/03/2014  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

1123 PM     TSTM WND DMG     4 SW ROBINSON           39.78N 95.45W
06/03/2014                   BROWN              KS   TRAINED SPOTTER

            ATTACHED DECK WAS BLOWN OFF THE HOUSE. A LARGE TREE WAS
            ALSO BLOWN OVER.

1130 PM     TSTM WND DMG     2 N EVEREST             39.71N 95.42W
06/03/2014                   BROWN              KS   BROADCAST MEDIA

            ROOF OF A HOUSE AND TWO GRAIN BINS DAMAGED. POSSIBLE
            TORNADO. TIME APPROXIMATED BASED ON RADAR.

1142 PM     TSTM WND GST     4 ESE EVEREST           39.65N 95.36W
06/03/2014  M68.00 MPH       BROWN              KS   TRAINED SPOTTER

0109 AM     HAIL             SUMMERFIELD             40.00N 96.35W
06/04/2014  M1.00 INCH       MARSHALL           KS   LAW ENFORCEMENT

0114 AM     TSTM WND GST     4 SSW BAILEYVILLE       39.79N 96.21W
06/04/2014  E65.00 MPH       NEMAHA             KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Jun 4, 5:32 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     HEAVY RAIN       1 S HIAWATHA            39.84N 95.54W
06/04/2014  M2.20 INCH       BROWN              KS   CO-OP OBSERVER

            24 HOUR TOTAL

&&

BYRNE
Local storm report, Jun 4, 6:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       4 WSW WOODLAWN          39.77N 95.94W
06/04/2014  M0.56 INCH       NEMAHA             KS   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

&&

BDRAKE

The radar

The Topeka radar (KTWX), 45 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

14 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Geary

When
June 4, 7:00 AM CST to 8:00 AM CST
Where
Geary forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused damage to tree limbs as well as numerous power outages.

High Wind, Morris

When
June 4, 7:40 AM CST to 8:15 AM CST
Where
Morris forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Wind gusts around 60 to 80 caused numerous trees down or damaged across the entire county.

High Wind, Clay

When
June 4, 8:00 AM CST to 8:30 AM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused numerous tree limbs and power lines down through out the county.

High Wind, Dickinson

When
June 5, 6:30 AM CST to 7:40 AM CST
Where
Dickinson forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Wind gusts around 60 to 80 mph brought down several large tree limbs and power lines. Widespread tree damage near and in the town of Herington.

High Wind, Ottawa

When
June 5, 6:30 AM CST to 7:10 AM CST
Where
Ottawa forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Wind gusts around 60 mph with downed trees and limbs.

Thunderstorm Wind, Dickinson

When
June 5, 6:30 AM CST to 6:32 AM CST
Where
Dickinson County, 2.96 mi NNW of Buckeye
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -97.190

Wind gusts estimated.

High Wind, Riley

When
June 5, 8:15 AM CST to 8:45 AM CST
Where
Riley forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Wind gusts around 70 to 80 mph caused a tree to fall down on a house. Large limbs up to 10 inches in diameter were down as well as power lines.

High Wind, Wabaunsee

When
June 5, 8:15 AM CST to 8:50 AM CST
Where
Wabaunsee forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Wind gusts around 70 mph caused trees to come down across roadways.

High Wind, Marshall

When
June 5, 8:40 AM CST to 9:10 AM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused a few trees and power lines to come down in Marysville.

High Wind, Pottawatomie

When
June 5, 8:45 AM CST to 9:15 AM CST
Where
Pottawatomie forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused tree damage and partial blockage of Hwy 16.

High Wind, Osage

When
June 5, 8:45 AM CST to 9:15 AM CST
Where
Osage forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused power lines and trees down in the Scranton and Carbondale area. A roof was removed from a barn.

High Wind, Shawnee

When
June 5, 9:00 AM CST to 9:30 AM CST
Where
Shawnee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused large trees and power lines on Hwy 24 near Silver Lake and in Rossville. Tree limbs, power lines, and signs down in Topeka.

High Wind, Franklin

When
June 5, 9:15 AM CST to 9:45 AM CST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused tree and power line damage through out the county.

High Wind, Jefferson

When
June 5, 9:15 AM CST to 9:45 AM CST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused trees limbs and power lines down.

High Wind, Douglas

When
June 5, 9:15 AM CST to 9:45 AM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Wind gusts around 60 mph caused a tree to come down on a residence. Power lines down as well.

Thunderstorm Wind, Douglas

When
June 5, 9:28 AM CST to 9:30 AM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.960, -95.260

Tree down on a residence and power lines down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520688, 520758, 520761, 520681, 520685, 521587, 521336, 521338, 521342, 521344, 521346, 521347, 521348, 521349, 521350, 521586.